Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Tucson, AZ

July 13, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2014, 5:55 PM MST for Pima County, Arizona. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2014, 5:55 PM MST (00:55 UTC)
Expired
Jul 13, 2014, 6:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:02 PM MSTTSTM WND DMGRita Ranch, AZMULTIPLE TREE LIMBS DOWN ALONG KOLB ROAD. VEHICLES ARE DRIVING AROUND BRANCHES IN THE ROADWAY.
Jul 13, 6:05 PM MSTTSTM WND DMG3 Ese Davis-Monthan Air, AZSPOTTER REPORTS BRANCHES DOWN IN ROADWAY ESTIMATED LENGHT OF 6 FT
Jul 13, 6:09 PM MSTTSTM WND GST 66Davis-Monthan Air Force, AZ
Jul 13, 6:20 PM MSTTSTM WND DMG2 Se South Tucson, AZPOWER POLES DOWN ON BENSON HIGHWAY AND CAMPBELL ROAD. PICTURE SENT ON TWITTER.
Jul 13, 6:24 PM MSTTSTM WND DMG4 Ese Davis-Monthan Air, AZSPOTTER REPORTS 5 BROKEN TELEPHONE POLES AND 3 DOWN NEAR FRED ENKE...8 TOTAL
Jul 13, 6:31 PM MSTTSTM WND DMG3 Ne Davis-Monthan Air, AZSPOTTER REPORTS NUMEROUS TREES AND CACTUS DOWN NEAR 22ND AND PANTANO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS55 KTWC 140055
SVRTWC
AZC019-140130-
/O.NEW.KTWC.SV.W.0018.140714T0055Z-140714T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
555 PM MST SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 630 PM MST

* AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF 
DOWNTOWN TUCSON...AND MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT AND
  SOUTH TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3219 11125 3241 11112 3221 11072 3205 11081
TIME...MOT...LOC 0055Z 116DEG 14KT 3217 11086

$$
3 follow-up statements
989 
WWUS55 KTWC 140101
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
601 PM MST SUN JUL 13 2014

AZC019-140130-
/O.CON.KTWC.SV.W.0018.000000T0000Z-140714T0130Z/
PIMA AZ-
601 PM MST SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 553 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DAVIS-MONTHAN AIR 
FORCE BASE...OR 7 MILES SOUTHEAST OF DOWNTOWN TUCSON...MOVING 
NORTHWEST AT 15 MPH. 

AN URBAN AND SMALL STREAM FLOOD ADVISORY ALSO REMAINS IN EFFECT FOR 
THE AREA UNTIL 645 PM MST. 

LAT...LON 3219 11125 3241 11112 3221 11072 3205 11081
TIME...MOT...LOC 0100Z 116DEG 14KT 3218 11088

$$
166 
WWUS55 KTWC 140112
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
612 PM MST SUN JUL 13 2014

AZC019-140130-
/O.CON.KTWC.SV.W.0018.000000T0000Z-140714T0130Z/
PIMA AZ-
612 PM MST SUN JUL 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 558 PM MST...A SEVERE THUNDERSTORM WAS PASSING THROUGH PORTIONS 
OF TUCSON. A WIND GUST TO 66 MPH WAS REPORTED AT DAVIS MONTHAN 
AIR FORCE BASE AS THE STORM MOVED THROUGH THE AREA. MOVEMENT WAS 
NORTHWEST AT 15 MPH. VERY HEAVY RAINFALL WAS OCCURRING WITH THIS 
STORM. AN URBAN AND SMALL STREAM FLOOD ADVISORY WAS ALSO IN EFFECT 
UNTIL 645 PM MST FOR THIS AREA. 

LAT...LON 3219 11125 3241 11112 3221 11072 3205 11081 
TIME...MOT...LOC 0108Z 116DEG 14KT 3219 11091

$$
942 
WWUS55 KTWC 140129
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST SUN JUL 13 2014

AZC019-140136-
/O.EXP.KTWC.SV.W.0018.000000T0000Z-140714T0130Z/
PIMA AZ-
629 PM MST SUN JUL 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 630 PM MST...

A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL CONTINUED TO TRACK 
THROUGH PORTIONS OF TUCSON. WIND GUSTS UP TO 50 MPH CAN STILL BE 
EXPECTED AS THE STORM MOVES NORTHWEST AT 15 MPH IMPACTING THE WEST 
AND NORTHWEST SIDES OF THE GREATER TUCSON AREA. THE THREAT FOR WINDS 
IN EXCESS OF 60 MPH HAD DIMINISHED. THUS...THE WARNING WILL EXPIRE 
AT 630 PM. 

HOWEVER...THE THREAT FOR FLASH FLOODING CONTINUED ACROSS THE AREA. A 
FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST. 

LAT...LON 3219 11125 3241 11112 3221 11072 3205 11081
TIME...MOT...LOC 0126Z 116DEG 14KT 3222 11098

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:10 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST SUN JUL 13 2014

.SYNOPSIS...EXPECT DAILY ROUNDS OF THUNDERSTORMS THROUGH TUESDAY.
SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY
DAMAGING WIND GUSTS. STORMS WILL TEND TO BE MORE ISOLATED IN NATURE
DURING THE LATTER HALF OF THE WORK WEEK.

&&

.DISCUSSION...THUNDERSTORMS DEVELOPING IN SE AZ AND MOVING WEST OR
NORTHWEST THIS AFTERNOON. AS MENTIONED EARLIER...DAMAGING WIND GUST
POTENTIAL IS MAIN THREAT CONSIDERING MID LEVEL WIND REGIME AND
RELATIVELY DRIER AIR AT LOW LEVELS INDICATED BY DEWPOINTS IN THE MID
50S. STORM PREDICTION CENTER ALSO MENTIONED THIS POTENTIAL IN THEIR
LATEST DISCUSSION. SHOULD BE DECENT COVERAGE OF STORMS INTO EARLY
EVENING. WHILE MOVEMENT OF STORMS AND DRIER LOW LEVELS COULD LIMIT
FLASH FLOOD THREAT SOMEWHAT...SHORT BURSTS OF RAIN COULD CREATE
RUNOFF ISSUES AND CELL TRAINING OVER SIMILAR AREAS CAN NOT BE RULED
OUT.

SOME ACTIVITY COULD LINGER INTO THE NIGHTTIME HOURS GIVEN UPSTREAM
DISTURBANCES WHICH WILL BE CROSSING SE AZ OVERNIGHT. MOST LIKELY
LOCATION OF OVERNIGHT RAIN WOULD BE IN THE SOUTH AND SOUTHWEST...AT
THE NOSE OF THE SURGE OF LOW LEVEL MOISTURE WHICH WILL BE HEADING UP
THE GULF OF CALIFORNIA INTO SW AZ.

DISTURBANCES WILL CONTINUE TO ENHANCE THUNDERSTORM DEVELOPMENT IN
THE EAST TO WEST UPPER FLOW MONDAY AND TUESDAY AND ADDITIONAL LOW
LEVEL MOISTURE SHOULD BE IN PLACE AS PER AFOREMENTIONED SURGE. HIGH
PRESSURE OVER THE GREAT BASIN THEN ELONGATES SOUTHWARD INTO SRN AZ
WED/THU WITH AREA IN MORE N TO S FLOW ALOFT. THIS SHOULD YIELD A
DOWNTURN IN ACTIVITY AFTER RESIDUAL MOISTURE IS WORKED OUT OF THE
ATMOSPHERE.

BEYOND THAT MODELS ARE IN DECENT AGREEMENT SHIFTING THE HIGH INTO NM
WHICH WOULD PLACE SE AZ IN MOIST SOUTHERLY FLOW BY THE WEEKEND.
HOWEVER IF THE HIGH PRESSURE IS AS STRONG AS INDICATED...EASTERN
PARTS OF SE AZ WOULD PROBABLY SEE STORMS SUPPRESSED BY HOT AIR
DOME...AND SEE RETURN OF HOTTER TEMPS. CONFIDENCE IS LOW IN THIS
SCENARIO AS IT IS NOT ONLY SEVERAL DAYS IN ADVANCE BUT AN
UNCHARACTERISTICALLY QUICK MOVEMENT OF THE UPPER LEVEL HIGH
PRESSURE...DROZD

&&

.AVIATION...VALID THRU 15/00Z. SCT TSRA WILL CONTINUE IN SE AZ INTO
THIS EVENING WITH BEST COVERAGE NEAR THE RIM AND THE INTERNATIONAL
BORDER. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS 40-50
KTS THROUGH 14/04Z. ISOLD SHRA/TSRA COULD LINGER THROUGH THE NIGHT
BEFORE ANOTHER ACTIVE DAY OF TSRA MONDAY.  OTHERWISE...SE SFC WIND
GENERALLY 15 KTS OR LESS.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS WITH SCATTERED COVERAGE.  EXPECT THE TYPICAL HAZARDS
WITH LOCAL GUSTS 40 TO 50 MPH.  OVERALL...STORMS WILL BE MOVING
TOWARD THE WEST OR NORTHWEST AT 10-15 MPH.  COUPLE OF ACTIVE DAYS
MONDAY AND TUESDAY THEN LESS CONVECTION MID TO LATE IN THE WEEK WITH
WARMER TEMPERATURES AND LOWER RH VALUES AS THE UPPER LEVEL HIGH
MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A BIT.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 13, 2:21 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST SUN JUL 13 2014

AZZ508-132145-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
221 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 245
PM MST...

AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF WILLCOX...MOVING NORTHWEST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KANSAS SETTLEMENT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3208 10992 3225 10977 3204 10950 3190 10963
TIME...MOT...LOC 2121Z 127DEG 13KT 3203 10965

KD
Special weather statement, Jul 13, 4:24 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
424 PM MST SUN JUL 13 2014

AZZ504>506-140000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
424 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHEASTERN
PIMA COUNTIES UNTIL 500 PM MST...

AT 414 PM MST...A TRAINED SPOTTER REPORTED A STRONG THUNDERSTORM
NEAR ORO VALLEY AND CATALINA...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CATALINA AND ORACLE JUNCTION.
THIS INCLUDES HIGHWAY 77.

LAT...LON 3260 11132 3279 11112 3253 11083 3240 11098
TIME...MOT...LOC 2322Z 132DEG 14KT 3250 11096

JJB
Special weather statement, Jul 13, 4:33 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST SUN JUL 13 2014

AZZ507-508-513-140015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
433 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 515
PM MST...

AT 424 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE BETWEEN SUNIZONA AND
MCNEAL...MOVING WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS
INCLUDE...SUNIZONA...PEARCE-SUNSITES...TOMBSTONE AND HIGHWAY 191.

LAT...LON 3190 10950 3154 10967 3166 11016 3214 10991
TIME...MOT...LOC 2332Z 110DEG 16KT 3185 10965 3163 10976

JJB

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:13 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 13, 5:18 PM MSTBlowing Dust AdvisoryTWCPima, Pinal90 min
Jul 13, 6:15 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 6:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz30 min
Jul 13, 6:42 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 7:07 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 13, 7:24 PM MSTFlash Flood WarningTWCPima96 min
Jul 13, 8:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 13, 8:20 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 14, 2:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 14, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Jul 14, 3:49 PM MSTSevere Thunderstorm WarningTWCGraham26 min
Jul 14, 4:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 14, 4:26 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.